Prevention of cardiac arrhythmias in pediatric patients with normotensive-hypokalemic tubulopathy
- 55 Downloads
Potassium deficiency predisposes to cardiac arrhythmias culminating in syncope or sudden death. Because of the uncertainty related to the possible occurrence of such cardiac arrhythmias in the context of normotensive-hypokalemic tubulopathies, 19 European pediatric nephrologists with a large experience of normotensive-hypokalemic tubulopathies were asked to answer a questionnaire. The responses suggest that inherited normotensive-hypokalemic tubulopathies per se do not strongly predispose to dangerous cardiac arrhythmias. However, cardiac arrhythmias may be acutely precipitated by drugs that prolong the QT interval, by diarrhea, or vomiting, and perhaps even by physical activity. Finally, the likelihood of dangerous arrhythmias in normotensive-hypokalemic tubulopathy is currently unknown.
KeywordsBartter disease Hypokalemia Hypomagnesemia Sudden cardiac death
We acknowledge the support of the Associazione Bambino Nefropatico. The questionnaire was answered by the following: P. Bertolani (Modena, Italy), F. Cachat (Lausanne, Switzerland), D.A. Caringella (Bari, Italy), G. Colussi (Varese, Italy), G. Deschênes (Paris, France), F. Emma (Rome, Italy), M. Fischbach (Strasbourg, France), C. Holmberg (Helsinki, Finland), E. Levtchenko (Nijmegen, The Netherlands), C. Loirat (Paris, France), T.J. Neuhaus (Zürich, Switzerland), P. Niaudet (Paris, France), W. Proesmans (Leuven, Belgium), J. Rodríguez-Soriano (Bilbao, Spain), J. Strehlau (Hannover, Germany), B. Tönshoff (Heidelberg, Germany), and A.M. Wingen (Essen, Germany).